Connecticut, 2005

Damaging Winds and Lightning Strike in Connecticut, August 13, 2005

August 13, 2005 · NWS BOX · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front across Tolland and Windham counties in Connecticut. A severe thunderstorm brought down multiple trees on a house in Ellington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front across Tolland and Windham counties in Connecticut. A few thunderstorms were severe, and they produced damaging winds.A severe thunderstorm brought down multiple trees on a house in Ellington. In western Woodstock, multiple trees were brought down by damaging winds produced from a severe thunderstorm. Finally, lightning caused a house fire in Rockville.No known injuries directly resulted from these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 1:51 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 1:51 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SAT AUG 13 2005

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR ALL OF CONNECTICUT,
RHODE ISLAND AND ALL OF MASSACHUSETTS EXCEPT FOR THE OUTER ISLANDS...

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
COMPLEX WX PATTERN NX 36 HOURS.  SOUPY HOT AIRMASS WITH PWS OF 2
INCHES HEATED TO NEAR 100 DEGREES A FEW LOCATIONS THIS AFTERNOON.
CONVECTION NOW FIRING UP WELL TO OUR WEST BUT ON 30-40 KT WRLY MID
LEVEL FLOW THIS ACTION SHOULD MARCH STEADILY E LATE THIS AFT AND
EVENING.  ATM APPEARS ACTION WILL BE FOCUSED N OF A BDR-PYM LINE BUT
GIVEN HIGH CAPES AND NOT MUCH OF A CAP...TRW POSSIBLE ANYWHERE
INLAND OF THE COAST.  SVR THREAT IS STILL OF CONCERN GIVEN 30-40 KT
MID LVL WIND AND VERY HIGH CAPE ACRS THE FA.  MICROBURSTS THE
PRIMARY ISSUE.  GIVEN HOT AIRMASS AND HIGH TDS...NOT LIKELY TO SEE
ACTIVITY COLLAPSE THIS TIME AS SUNSET APPROACHES...WITH SHORTWAVE
SUPPORT BELIEVE SRN NY CONVECTION MAY MAKE ITS WAY THRU FA BETWEEN
21Z-05Z.

GFS CONTINUES STEADY ON DRIFING FRONT INTO SRN NH THEN TAKING WAVE
ALONG THE FRONT SUN PM.  THAT KEEPS THE CWA IN THE HUMID AIRMASS AND
IN THE WARM SECTOR WITH MORE CONVECTION LIKELY SUN.  SOMEWHAT WEAKER
MID LVL FLOW BUT LOTS OF MOISTURE SHOULD PRODUCE TORRENTIAL RAINFALL
IN STRONGEST TSTMS.  TRAINING WILL BE PRIMARY MECHANISM FOR ANY FFW
POTENTIAL.

FOLLOWED MAV/GFS POPS THRU THIS FCST PERIOD. WHILE MAXES SUN AGAIN
LKLY TO BE IN THE LOW 90S OUT WEST...HEAT INDICES NOT NEARLY AS HIGH
AS TODAY AND THUS STAYS BELOW THE 2-DAY CRITERIA.

&&

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...
THE SURFACE FRONT SHOULD BE THROUGH MOST OF THE REGION BY 12Z
MONDAY...WITH THE EXCEPTION OF THE SOUTH COAST. HOWEVER...THE UKMET
IS NOTICEABLY SLOWER THAN THE NAM/NGM/GFS. FOR NOW WILL GO WITH THE
QUICKER SOLUTIONS SINCE THEY ARE IN THE MAJORITY AND COOL OUTFLOW
FROM CONVECTION SUNDAY NIGHT SHOULD GIVE THE BOUNDARY AN EXTRA PUSH.
HOWEVER...IF THE UKMET VERIFIES THE FRONT WOULD NOT COME THROUGH
UNTIL MONDAY AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE
THROUGH THE REGION MONDAY MORNING MID LEVEL FLOW LOOKS TO BE
SOUTHWESTERLY SO THERE COULD BE SOME OVER RUNNING PRECIPITATION FOR
AT LEAST THE FIRST PART OF MONDAY. THEREFORE...WILL GO WITH CHANCE
POPS MAINLY ALONG AND SOUTH OF THE MASSACHUSETTS PIKE. ALSO...COULD
BE SOME LEFTOVER ELEVATED INSTABILITY FOR THUNDER ALONG THE SOUTH
COAST. HIGHS WILL BE MUCH COOLER ON MONDAY AND MAY ONLY BE IN THE
LOW TO MID 70S ALONG THE COASTAL PLAIN WITH NORTHEAST WINDS AND LOTS
OF CLOUDS.

QUIET WEATHER SHOULD DOMINATE MONDAY NIGHT THROUGH TUESDAY NIGHT. ON
WEDNESDAY...A WEAK UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS OUR
NORTHERN ZONES IN THE AFTERNOON. WITH A LACK OF SURFACE CONVERGENCE
AND MOISTURE WILL CONTINUE A DRY FORECAST. AN ISOLATED AFTERNOON OR
EVENING SHOWER CAN NOT BE RULED OUT IN THE NORTHERN ZONES BUT NOT
WORTH MENTIONING BESIDES AT 20 POP IN THE GRIDDED DATABASE. MEX
GUIDANCE LOOKS GOOD BUT WILL GO A FEW DEGREES COOLER IN THE NORMALLY
COOLER OUTLINED LOCATIONS AT NIGHT WITH GOOD RADIATIONAL COOLING.
COULD SEE THE MERCURY DOWN TO AROUND 50 TUESDAY NIGHT IN A FEW OF
THE NORMALLY COOLEST LOCATIONS.

WARMER AND MORE HUMID AIR ALTHOUGH NOT NEARLY BAD AS TODAY WILL
RETURN TO THE REGION THURSDAY AND PARTICULARLY ON FRIDAY. THIS WILL
BE OUT AHEAD OF OUR NEXT COLD FRONT. GFS LOOKS TOO FAST WHEN
COMPARING IT TO THE ECMWF AND HPC IS ALSO BUYING INTO THE SLOWER
SOLUTION. THEREFORE...WILL CONFINE SHOWER AND THUNDERSTORM CHANCES
UNTIL LATE FRIDAY NIGHT AND POSSIBLY NOT UNTIL SATURDAY. WITH 850 MB
TEMPERATURES ON THE ECMWF WARMING TO +17C WILL GO A FEW DEGREES
WARMER THEN MEX GUIDANCE TOWARDS THE END OF THE WEEK.

&&

.AVIATION...
VFR TO MVFR IN HAZE THRU THE EVENING...BUT LIFR ACK AND SURROUNDING
AREA AS LARGE ST DECK AS DVLPD FROM JUST E OF BID THRU ACK.
CONVECTION WILL PRODUCE PERIODS OF IFR AND GSTS 40 KTS AT THE VERY
LEAST.

&&

.MARINE...
IN NEAR-TEAM...SCA UP PRIMARILY FOR EXPECTED 4-5 FT SEAS LATE
TONIGHT AND SUN.  WNDS NOT LKLY TO REACH SCA CRITERIA THU 00Z MON.
COLD SURGE BEHIND FRONT NRN MOST WATERS MIGHT SEE A GUST OR TWO BUT
LATEST GFS ACTUALLY SLOWER WITH FROPA MON MORNING AS IT REACHES THE
COAST.

IN THE LONGER TERM...MAY SEE A FEW BRIEF 25 KNOT WIND GUSTS MONDAY
MORNING WITH NORTHEAST COOL SURGE OVER THE WATER. OTHERWISE...BASED
ON THE LATEST TRACK OF IRENE WILL CONTINUE 5 TO 6 FOOT SWELL INTO
THE SOUTHERN WATERS MONDAY INTO EARLY WEDNESDAY. A HIGH SURF
ADVISORY MAY BE NEEDED FOR DANGEROUS RIP CURRENTS ON SOUTH FACING
BEACHES WITH LATER FORECASTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM ALL ZONES.
MA....SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR NANTUCKET AND
MARTHAS VINEYARD
NH...NONE.
RI...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR BLOCK ISLAND
MARINE...SCA TONIGHT ANZ254 AND ANZ255

&&

SHORT TERM...DRV
LONG TERM...FRANK
Hazardous weather outlook, Aug 13, 2:00 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SAT AUG 13 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
300 PM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY.

.DAY ONE (TONIGHT)...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF
CONNECTICUT, RHODE ISLAND, AND ALL OF MASSACHUSETTS EXCEPT FOR THE
OUTER ISLANDS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING AND CONTINUE INTO TONIGHT. SOME OF THE STORMS
WILL BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING
STRAIGHT LINE WIND GUSTS. HOWEVER...LARGE HAIL IS ALSO POSSIBLE. IN
ADDITION...ANY THUNDERSTORM MAY CONTAIN TORRENTIAL RAINFALL.

FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS
TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY INTO SUNDAY NIGHT.
THESE STORMS MAY ALSO BECOME SEVERE. IN ADDITION...THEY WILL CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING ALONG WITH TORRENTIAL RAINFALL.

FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS
SUNDAY NIGHT.

SOUTHERLY SWELL FROM TROPICAL STORM IRENE IS EXPECTED TO INCREASE
BEGINNING MONDAY INTO EARLY WEDNESDAY. DANGEROUS RIP-TIDES ARE ALSO
POSSIBLE ESPECIALLY ACROSS SOUTH FACING COASTAL LOCATIONS DURING THIS
TIMEFRAME. STAY TUNED TO THE LATEST STATEMENTS ON IRENE FROM THE
TROPICAL PREDICTION CENTER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM 4 PM TO AT
LEAST 10 PM.

FRANK

In the hours before

Local storm report, Aug 13, 5:36 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
636 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     BLANDFORD               42.18N 72.93W
08/13/2005                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREES DOWN ON NORTH BLANDFORD ROAD NEAR THE OTIS
            BORDER.

&&

GAF
Special weather statement, Aug 13, 5:36 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
636 PM EDT SAT AUG 13 2005

MAZ004-012-132330-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
636 PM EDT SAT AUG 13 2005

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES WEST OF STURBRIDGE...OR ABOUT 17 MILES NORTHWEST OF
PUTNAM...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...8 MILES SOUTH OF EAST BROOKFIELD BY
640 PM EDT...SOUTHBRIDGE AND 9 MILES SOUTH OF SPENCER BY 650 PM
EDT...CHARLTON AND DUDLEY BY 700 PM EDT...OXFORD AND WEBSTER BY 710
PM EDT...MILLBURY AND SUTTON BY 720 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK
Special weather statement, Aug 13, 5:45 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
645 PM EDT SAT AUG 13 2005

MAZ013-017-018-132330-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
645 PM EDT SAT AUG 13 2005

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES EAST OF MANSFIELD...OR
ABOUT 9 MILES SOUTHWEST OF BROCKTON...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...EASTON BY 650 PM EDT...7 MILES SOUTH
OF AVON BY 700 PM EDT...WEST BRIDGEWATER AND BROCKTON BY 710 PM
EDT...EAST BRIDGEWATER AND WHITMAN BY 720 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK
Special weather statement, Aug 13, 6:00 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
700 PM EDT SAT AUG 13 2005

MAZ011-132345-
EASTERN HAMPDEN MA-
700 PM EDT SAT AUG 13 2005

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER SPRINGFIELD...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WILBRAHAM AND HAMPDEN BY 710 PM
EDT...MONSON BY 730 PM EDT...WALES BY 740 PM EDT...BRIMFIELD BY 750
PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK
Special weather statement, Aug 13, 6:12 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
712 PM EDT SAT AUG 13 2005

CTZ002-003-132345-
HARTFORD CT-TOLLAND CT-
712 PM EDT SAT AUG 13 2005

AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER EAST WINDSOR...OR ABOUT 6 MILES SOUTH OF WINDSOR LOCKS...
MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...ROCKVILLE AND ELLINGTON BY 720 PM
EDT...TOLLAND BY 730 PM EDT...WILLINGTON AND MANSFIELD BY 740 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.
Special weather statement, Aug 13, 6:28 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
728 PM EDT SAT AUG 13 2005

MAZ018-019-140000-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
728 PM EDT SAT AUG 13 2005

AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES WEST OF WHITMAN...OR ABOUT OVER BROCKTON...MOVING EAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...HANSON AND ROCKLAND BY 740 PM EDT...
HANOVER AND PEMBROKE BY 750 PM EDT...MARSHFIELD AND DUXBURY BY 800 PM
EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

The radar

The Boston radar (KBOX), 110 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
August 13, 6:32 PM EST
Where
Tolland County, Ellington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.900, -72.467

Lightning, Tolland

When
August 13, 7:00 PM EST
Where
Tolland County, Rockville
Property damage
$15,000
Reported by
AMATEUR RADIO

Thunderstorm Wind, Windham

When
August 13, 7:10 PM EST
Where
Windham County, Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.950, -71.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468988, 5468989, 5468990.